Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 88, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 23, 2011, 2:55 AM CDT for Dodge County, Mower County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2011, 2:55 AM CDT (07:55 UTC)
- Expired
- Aug 23, 2011, 3:45 AM CDT
- In force
- 50 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dodge County, MN, Mower County, MN
The radar
The Minneapolis radar (KMPX), 121 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 3:30 AM CDT | HAIL 1 | 1 N Hayfield, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
225 WUUS53 KARX 230755 SVRARX MNC039-099-230845- /O.NEW.KARX.SV.W.0088.110823T0755Z-110823T0845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 255 AM CDT TUE AUG 23 2011 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN DODGE COUNTY IN SOUTHEAST MINNESOTA... NORTHWESTERN MOWER COUNTY IN SOUTHEAST MINNESOTA... * UNTIL 345 AM CDT * AT 249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED NEAR BLOOMING PRAIRIE...OR 14 MILES NORTHWEST OF AUSTIN...MOVING EAST AT 30 MPH. THIS STORM CAN PRODUCE QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BROOKSIDE CAMPGROUND AROUND 300 AM... LANSING AROUND 305 AM... WALTHAM AND MAYVILLE AROUND 310 AM... HAYFIELD AND BROWNSDALE AROUND 315 AM... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4398 9304 4395 9268 4371 9268 4374 9305 TIME...MOT...LOC 0754Z 274DEG 27KT 4384 9307 WIND...HAIL 60MPH 1.00IN $$ MW
3 follow-up statements
688 WWUS53 KARX 230811 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 311 AM CDT TUE AUG 23 2011 MNC039-099-230845- /O.CON.KARX.SV.W.0088.000000T0000Z-110823T0845Z/ DODGE MN-MOWER MN- 311 AM CDT TUE AUG 23 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN MOWER AND SOUTHERN DODGE COUNTIES UNTIL 345 AM CDT... AT 308 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED NEAR GRAVES LANDING FIELD...OR 13 MILES NORTH OF AUSTIN...MOVING EAST AT 35 MPH. THIS STORM CAN PRODUCE NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SARGEANT AND COUNTY ROADS 6 AND 9 AROUND 320 AM... OSLO AND COUNTY ROADS 1 AND 7 AROUND 325 AM... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND SMALL HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM TUESDAY MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA. && LAT...LON 4398 9304 4395 9268 4371 9268 4374 9305 TIME...MOT...LOC 0812Z 271DEG 29KT 4385 9288 WIND...HAIL 60MPH <.50IN $$ MW
818 WWUS53 KARX 230830 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 330 AM CDT TUE AUG 23 2011 MNC039-099-230845- /O.CON.KARX.SV.W.0088.000000T0000Z-110823T0845Z/ DODGE MN-MOWER MN- 330 AM CDT TUE AUG 23 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN MOWER AND SOUTHERN DODGE COUNTIES UNTIL 345 AM CDT... AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED NEAR OSLO...OR 10 MILES SOUTH OF DODGE CENTER...MOVING EAST AT 30 MPH. THIS STORM CAN PRODUCE PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHWAY 30 AND COUNTY 15 AROUND 335 AM... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND SMALL HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM TUESDAY MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA. && LAT...LON 4398 9304 4395 9268 4371 9268 4374 9305 TIME...MOT...LOC 0830Z 262DEG 26KT 4389 9274 WIND...HAIL 60MPH 0.75IN $$ MW
052 WWUS53 KARX 230838 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 338 AM CDT TUE AUG 23 2011 MNC039-099-230848- /O.EXP.KARX.SV.W.0088.000000T0000Z-110823T0845Z/ DODGE MN-MOWER MN- 338 AM CDT TUE AUG 23 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOWER AND SOUTHERN DODGE COUNTIES WILL EXPIRE AT 345 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. REPORT ANY SEVERE WEATHER SUCH AS HAIL OR WIND DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY...AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT TUESDAY MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA. LAT...LON 4398 9304 4395 9268 4371 9268 4374 9305 TIME...MOT...LOC 0838Z 262DEG 26KT 4390 9266 $$ MW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:31 AM CDT, 24 minutes earlier.
Area forecast discussion, Aug 23, 2:31 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 231 AM CDT TUE AUG 23 2011 .SHORT TERM...TODAY THROUGH THURSDAY MAIN FORECAST CONCERNS ARE ON SEVERE THUNDERSTORM POTENTIAL THIS MORNING THROUGH THIS AFTERNOON. LATEST RADAR SHOWS SHOWERS AND THUNDERSTORMS PUSHING INTO THE FORECAST AREA FROM SOUTH CENTRAL MINNESOTA. LOOK FOR THIS ACTIVITY TO CONTINUE EASTWARD AND EXPAND IN COVERAGE. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS MORNING AS WARM AND HUMID AIR SURGES INTO THE REGION. A SHORTWAVE TROUGH...CURRENTLY MOVING INTO WEST CENTRAL MINNESOTA...WILL BE THE FOCUS FOR ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT THIS MORNING INTO THIS AFTERNOON AS IT MOVES SOUTHEAST ACROSS THE FORECAST AREA LATE THIS MORNING INTO THIS AFTERNOON. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE THIS MORNING WITH VERY HEAVY RAINFALL AND LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. PRECIPITABLE WATER VALUES WILL INCREASE TO AROUND 170 PERCENT OF NORMAL BY 12Z...WITH WARM CLOUD DEPTHS BETWEEN 3500 AND 4100 METERS...FAVORING HEAVY RAIN POTENTIAL. 1 TO 7 KM BULK SHEAR VALUES WILL BE IN THE 20 TO 30 KT RANGE WITH 0-3 KM MUCAPE VALUES OF 1500 TO 2500 J/KG BY 12 MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER...INCREASING TO 2000 TO 3000 J/KG AFTER 12 Z ACROSS MUCH OF THE FORECAST AREA...WITH 0 TO 6 KM SHEA OF 40 TO 50 KTS. EVEN WITH THE WARM CLOUD DEPTHS AT 3500 TO 4100 METERS...ENOUGH SHEAR IS PRESENT TO SUPPORT LARGE HAIL IN THE STRONGEST STORMS...PARTICULARLY IN ANY SUPERCELL STRUCTURES THAT DEVELOP. THE AFTERNOON SEVERE THREAT WILL DEPEND ON IF ANY CLEARING OCCURS AND IF THE ATMOSPHERE CAN RECOVER FROM THIS MORNINGS CONVECTION. IF STORMS CAN REDEVELOP AND BECOME SURFACE BASED...THE SEVERE THREAT WILL CONTINUE INTO THE AFTERNOON HOURS WITH THE POTENTIAL FOR HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS. SHOWERS AND THUNDERSTORMS WILL SHIFT EAST OF THE AREA THIS EVENING AS A COLD FRONT APPROACHES THE REGION FROM THE NORTHWEST DURING THE OVERNIGHT HOURS. LOOK FOR HIGH TEMPERATURES TO CLIMB INTO THE MIDDLE TO UPPER 80S WEST OF THE MISSISSIPPI RIVER WHERE SHOWERS/STORMS SHOULD CLEAR EARLY ENOUGH IN THE THE AFTERNOON TO SEE SOME SUNSHINE. EAST OF THE RIVER...HIGHS ARE EXPECTED TO REACH INTO THE UPPER 70S TO LOWER 80S AND WILL DEPEND ON HOW MUCH CLEARING ACTUALLY OCCURS DURING THE AFTERNOON HOURS...AND IF ADDITIONAL SHOWERS AND THUNDERSTORMS MOVE ACROSS THESE AREAS. LOW TEMPERATURES TONIGHT ARE EXPECTED TO RANGE FROM THE UPPER 60S ACROSS NORTH CENTRAL WISCONSIN TO THE LOWER 70S ACROSS NORTHEAST IOWA. A COLD FRONT WILL MOVE ACROSS THE AREA ON WEDNESDAY. MODELS ARE INDICATING STRONG 850 MB COLD AIR ADVECTION ACROSS MOST OF THE FORECAST AREA BY 18Z WITH 850 MB WINDS AROUND 30 KTS. LOOK FOR A RATHER BREEZY DAY ON WEDNESDAY WITH FORECAST SOUNDING SHOWING GOOD MIXING UP THROUGH 825 MB...WITH THE POTENTIAL FOR THE 30KT WINDS TO MIX TO THE SURFACE. WILL BE INCREASING WIND SPEEDS AND GUSTS ON WEDNESDAY INTO THE 15 TO 20 MPH RANGE WITH GUSTS TO AROUND 30 MPH ACROSS THE OPEN AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. LOOK FOR HIGH TEMPERATURES TO RANGE FROM THE UPPER 70S TO LOWER 80S ACROSS SOUTHEAST MINNESOTA THROUGH NORTH CENTRAL WISCONSIN...TO THE MIDDLE TO UPPER 80S ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN...BEFORE THE COLD FRONT PASSES THROUGH DURING THE AFTERNOON HOURS. SHOULD SEE DEWPOINTS FALLING THROUGH THE DAY ON WEDNESDAY AS DRIER AIR FILTERS INTO THE REGION BEHIND THE FRONT. DEWPOINTS WILL START OUT IN THE 60S ACROSS THE ENTIRE FORECAST AREA FALLING INTO THE UPPER 40S TO LOWER 50S DURING THE AFTERNOON HOURS. HIGH PRESSURE WILL BUILD INTO THE AREA WEDNESDAY NIGHT WITH QUIET WEATHER EXPECTED. LOOK FOR LOW TEMPERATURES TO RANGE FROM THE LOWER 50S ACROSS NORTH CENTRAL WISCONSIN TO THE MID TO UPPER 50S ACROSS NORTHEAST IOWA. THE HIGH WILL REMAIN IN CONTROL ON THURSDAY WITH DRY WEATHER CONTINUING. HIGH TEMPERATURES ON THURSDAY WILL RANGE FROM THE MID TO UPPER 70S ACROSS NORTH CENTRAL WISCONSIN TO AROUND 80 ACROSS NORTHEAST IOWA. WILL HAVE TO KEEP AN EYE ON HURRICANE IRENE AND THE IMPACT IT MAY HAVE ON THE LARGE SCALE PATTERN. THE HIGH WILL START SLIDING EAST OF THE REGION THURSDAY NIGHT AS A SURFACE TROUGH SETS UP ACROSS THE CENTRAL CONUS...WITH SOUTHERLY FLOW SETTING UP ACROSS THE AREA. LOW TEMPERATURES ARE EXPECTED TO RANGE FROM THE MID TO UPPER 50S ACROSS NORTHCENTRAL WISCONSIN TO AROUND 60 ACROSS NORTHEAST IOWA. .LONG TERM...FRIDAY THROUGH MONDAY 23.00 MEDIUM RANGE MODELS SHOWING SOME DIFFERENCES IN THE EXTENDED WITH THE POSITION AND THE TIMING OF A SHORTWAVE TROUGH FRIDAY NIGHT THROUGH SATURDAY. THE GFS IS STRONGER WITH THIS FEATURE VS THE ECMWF...AND THE GFS BRINGS PRECIPITATION ACROSS THE REGION FRIDAY NIGHT THROUGH SUNDAY EVENING. THE ECMWF HOLDS OFF ON PRECIPITATION FRIDAY THROUGH FRIDAY NIGHT...BUT IS THEN MAINLY DRY ON SATURDAY. THE ECMWF BRINGS THE SHORTWAVE ACROSS THE AREA SATURDAY NIGHT. A COLD FRONT AND UPPER LEVEL TROUGH LOOK TO MOVE ACROSS THE REGION SUNDAY NIGHT INTO MONDAY...AGAIN THE MODELS ARE SHOWING SOME TIMING AND STRENGTH DIFFERENCES WITH THESE SYSTEM. CHOSE TO INCORPORATE A MODEL CONSENSUS BLEND THROUGH THE EXTENDED PERIOD GIVEN THE DIFFERING MODEL SOLUTIONS. THE HIGHEST PROBABILITIES FOR PRECIPITATION LOOK TO BE FRIDAY NIGHT THEN AGAIN SUNDAY NIGHT. HIGH TEMPERATURES WILL BE MAINLY IN THE 70S SATURDAY THROUGH MONDAY WITH LOWS MAINLY IN THE 50S. && .AVIATION... FIRST CONCERN IS CONVECTIVE POTENTIAL BOTH THIS MORNING NEAR ISSUANCE TIME...AND ALSO LATER ON TODAY. ACTIVE CONVECTION MOVING ACROSS THE AREA EARLY THIS MORNING ALREADY...AND SHOULD BE ABLE TO HAVE A GOOD IDEA THE TIMING AND STRENGTH OF THIS COMPLEX. UPPER LEVEL SHORT WAVE TROUGH MOVING SOUTHEAST ACROSS ND OVERNIGHT WILL DROP THROUGH OUR REGION TODAY...AND COULD SERVE UP ANOTHER ROUND OF STORMS. WILL BE SPENDING TIME ANALYZING POTENTIAL AND TIMING OF ANY REDEVELOPMENT FOR THE AFTERNOON/EVENING HOURS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...WETENKAMP AVIATION..........MW
Hazardous weather outlook, Aug 22, 3:12 PM CDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 312 PM CDT MON AUG 22 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-231200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 312 PM CDT MON AUG 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY DEVELOP TONIGHT...WITH THE BEST CHANCE AFTER MIDNIGHT...AS WARMER AND MORE HUMID AIR SURGES INTO THE AREA. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN WHICH MAY RESULT IN SOME LOCALIZED FLOODING IN URBAN AREAS. ADDITIONAL HAZARDS WITH THE THUNDERSTORMS INCLUDE SMALL HAIL...GUSTY WINDS AND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY INTO TUESDAY EVENING. IF THE STORMS OCCUR...HEAVY RAIN POSSIBLY LEADING TO FLASH FLOODING MAY RESULT. IN ADDITION...SOME OF THE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS...ESPECIALLY IF SOME CLEARING CAN OCCUR ON TUESDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY. IT IS TOO EARLY TO DISCERN THE SEVERE POTENTIAL WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND TUESDAY...IF STORMS DEVELOP. REPORTS OF RAINFALL...ANY HAIL OR GUSTY WINDS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. AJ/BOYNE
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 4:02 AM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 43 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.